Virginia, 2008

Damaging Winds in Virginia, July 4, 2008

July 4, 2008 · NWS AKQ · 15 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A FRONTAL BOUNDARY STALLED JUST NORTH OF THE AREA TONIGHT...WILL
GRADUALLY PUSH ACROSS THE REGION SATURDAY THROUGH MONDAY BEFORE
DISSIPATING EARLY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MODERATE INSTABILITY COMBINED WITH A WEAK TROF/SHRTWV ENERGY WILL
PRODUCE ISLTD TO SCTD SHRAS OR TSRAS ACRS THE REGION TNGT. NO SVR
WX IS EXPECTED...BUT ANY TSRA CUD PRODUCE GUSTY WNDS OR SML
HAIL...ESPLY THIS EVENG. OTHRWISE...PRTLY CLDY WITH MIN TEMPS IN
THE UPR 60S TO LWR 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPR TROF DEVELOPS TO THE W OVR THE OH VLLY FOR SAT INTO MON...HELPING
TO GRADUALLY PUSH THE FRNTL BNDRY INTO AND ACRS THE AREA. THIS
WILL RESULT IN DEEPER MOIST/ENHANCED LIFT OVR THE ENTIRE REGION
THRU THE PERIOD. THIS IN TURN...SHUD IMPROVE OUR CHCS FOR SCTD
SHRAS AND TSRAS PRODUCING MUCH NEEDED RAINFALL FOR THE AREA.
MAX TEMPS WILL RANGE THRU THE 80S TO NR 90 SAT THRU MON...WITH MIN
TEMPS IN THE MID 60S TO LWR 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE FRONT LINGERS NEAR THE COAST MON NIGHT AND EVENTUALLY WASHES
OUT OVER SRN COUNTIES BY EARLY TUE. KEPT SLIGHT CHANCE POPS ACRS
ALL ZONES EARLY MON NIGHT...THEN SLIGHT CHANCE OVER COASTAL
LOCATIONS AFTER MIDNIGHT MON WHERE THE TAIL END REMNANTS OF THE
FRONT WILL BE. MILD TEMPS WITH LOWS IN THE UPR 60S/LWR 70S.

A WEAK TROF THEN MOVES OFF THE APPALACHIANS DURING THE DAY TUE.
RETURN/SW FLOW AROUND BERMUDA HIGH PRES OFFSHORE WILL RESULT IN AN
INCREASE IN MOISTURE (ESPECIALLY ACRS SRN SECTIONS)...AS WELL AS
WARMER TEMPS (HIGHS IN THE LWR 90S). HAVE A SLIGHT CHANCE OF
SHRAS/TSTMS TUE AFTN/EVNG DURING PEAK HEATING.

EXTENDED MODELS MOVE ANOTHER FRONT THRU THE REGION ON WED. PLENTY OF
AVAILABLE MOISTURE WILL BE IN PLACE WITH SW FLOW STRENGTHENING AHEAD
OF FRONT/AROUND THE HIGH OFFSHORE. INCLUDED CHANCE POPS ALL AREAS WED
AS FRONT APPROACHES. HIGH TEMPS A BIT COOLER ON WED WITH ADDITIONAL
CLOUD COVER IN PLACE...GENERALLY NEAR 90. CHANCE OF PRECIP CONTINUES
ACRS SRN SECTIONS THRU THUR AS THE FRONT STALLS OUT AND DISSIPATES
AS IT APPROACHES THE COAST. HIGHS SIMILAR ON THUR WITH BOUNDARY
LINGERING...NEAR 90. SLIGHT CHANCE PRECIP FOR NEXT FRI WITH TYPICAL
SUMMERTIME CONVECTION POSSIBLE...WITH WARM AND MOIST CONDITIONS
EXPECTED TO PERSIST INTO EARLY NEXT WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR OVER THE TERMINALS TODAY. SMOKE PLUME MOSTLY BLOWING
OUT OVER THE LOWER CHES BAY WITH SW WINDS. SATELLITE SHOWS
INCREASE IN CU OVER NE NC AND CENTRL VA WHERE FIRST CONVECTION
LIKELY TO FIRE FOR OUR CWA. SCATTERED SHOWERS/TSTMS THRU THE
AFTERNOON AND EARLY EVENING.

SLOWLY ADVANCING FRONT TONIGHT WILL RESULT IN ISOLD-SCT CONVECTION
WITH REDUCED CIGS/VSBYS AS A RESULT. BEST CHANCE FOR IFR
CONDITIONS (MAINLY WITH REDUCED VSYBS IN HEAVY SHOWERS) WILL BE
FROM KSBY-KRIC AND POINTS W. VCNTY OF FRONT WILL PSBLY KEEP CHC OF
PRECIP OVER THE AREA LATE INTO NIGHT AND EARLY AM.

ELONGATED WARM CONVEYOR BELT WITH A SUBTROPICAL CONNECTION FROM THE
WRN GULF WILL MAINTAIN A FAIRLY MOIST COLUMN OVER THE REGION
THROUGH MONDAY...BEFORE A MID LVL SHORTWAVE AND SUBSEQUENT WRLY
FLOW FINALLY PUSHES THE SFC FRONT OFF THE COAST. THIS WILL LEAD TO
CONTINUED SHOWERS/TSTMS CHANCES AND PERIODIC MVFR AND IFR
CONDITIONS SAT THROUGH MON.

&&

.MARINE...
SEAS HAVE SUBSIDED DURING THE DAY AS THE PRES GRADIENT HAS
WEAKENED...WITH LATEST OBS RUNNING BETWEEN 2 TO 3 FT. WINDS ARE
GENERALLY ONSHORE WITH A WEAK SEABREEZE DEVELOPING THIS AFTERNOON.
SCATTERED HEAVY SHRAS/TSTMS WILL BE POSSIBLE THRU THE EVENING ACRS
THE BAY/SND/CSTL ZONES...WITH BRIEF GUSTY WINDS...SMALL HAIL AND
REDUCED VISIBILITIES POSSIBLE IN THE HEAVIEST SHRAS/TSTMS. IN
ADDITION...AREAS OF SMOKE (FROM THE WILDFIRE NEAR SUFFOLK VA) WILL
CONTINUE TO STREAM ACRS THE SRN CSTL ZONES REDUCING VISIBILITIES.

WIND PATTERN WILL REMAIN DIURNALLY DRIVEN...OFFSHORE WINDS LATER
THIS EVENING/TONIGHT...THEN ONSHORE AGAIN TOMORROW AFTN WITH
SEABREEZE DEVELOPING YET AGAIN.

A COLD FRONT MOVES CLOSER THIS WEEKEND WHICH WILL ONCE AGAIN
INCREASE THE PRES GRADIENT. COULD HAVE BRIEF SCA CONDITIONS
SUN NIGHT/EARLY MON WITH SOUTHERLY FLOW STRENGTHENING AS THE
FRONT/BOUNDARY STALLS OUT NEAR THE COASTAL WATERS.

MEANWHILE...HIGH PRES WILL REMAIN ANCHORED NEAR BERMUDA THRU NEXT
WEEK...WITH ANOTHER FRONT APPROACHING THE COAST BY LATE WED. THE
NEXT FRONT THEN WASHES OUT OVER THE SRN COASTAL WATERS THUR THRU
FRI.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...JRL
AVIATION...JEF
MARINE...JRL
Hazardous weather outlook, Jul 4, 3:07 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI JUL 4 2008

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>014-030>032-VAZ048-
049-060>094-096-099-100-052015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-NORTHAMPTON VA-
407 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ095-097-098-052015-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
407 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. ALSO...AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR
QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BAJ

In the hours before

Special weather statement, Jul 4, 3:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT FRI JUL 4 2008

VAZ048-049-061>063-069-042100-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN
VA-
406 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS MOVING INTO THE NORTHEASTERN VIRGINIA
PIEDMONT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF PALMYRA...MOVING NORTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ANTIOCH AT 415 PM EDT...
CUNNINGHAM AT 430 PM EDT...LAKE MONTICELLO AT 435 PM EDT...UNION
MILLS AT 440 PM EDT...WILDWOOD AT 445 PM EDT...TROY AT 450 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

MCNATT
Special weather statement, Jul 4, 3:14 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT FRI JUL 4 2008

VAZ067-068-070-080-042115-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-
414 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORM MOVING THROUGH NOTTOWAY COUNTY IN THE
VIRGINIA PIEDMONT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CREWE...MOVING EAST AT 23 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR PATTERSONS STORE AT 425 PM EDT...CLAY
STORE...AND...DENARO AT 430 PM EDT...SPAINVILLE...AND...NORTH
WELLVILLE AT 435 PM EDT...EARLS AT 440 PM EDT...MANNBORO AT 450 PM
EDT...AMMON AT 455 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

MCNATT
Special weather statement, Jul 4, 3:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT FRI JUL 4 2008

VAZ079-042130-
BRUNSWICK VA-
425 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORM MOVING THROUGH BRUNSWICK COUNTY IN SOUTH
CENTRAL VIRGINIA...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF LAWRENCEVILLE...OR ABOUT OVER
BRODNAX...MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR LAWRENCEVILLE AT 435 PM EDT...EDGERTON...AND...DOLPHIN AT 445 PM
EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 4, 3:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT FRI JUL 4 2008

VAZ048-049-062-063-042145-
FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
455 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHERN FLUVANNA
AND LOUISA COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LOUISA...MOVING NORTHEAST AT
22 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BYRD MILL AT 500 PM
EDT...LOUISA AIRPORT...AND...LOUISA AT 515 PM EDT...MINERAL...AND...
PENDLETON AT 525 PM EDT...WARES CROSSROADS AT 535 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. ALSO EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

MCNATT
Special weather statement, Jul 4, 4:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT FRI JUL 4 2008

VAZ081-088-089-092>098-042200-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
505 PM EDT FRI JUL 4 2008

...GUSTY WINDS EXPECTED OVER THE TIDEWATER AREA AS WELL AS SOUTH
CENTRAL VIRGINIA...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY FROM A GROUP OF THUNDERSTORMS MOVING SOUTH THROUGH
THE TIDEWATER AREA OF VIRGINIA AS WELL AS SURRY...ISLE OF WIGHT AND
PRINCE GEORGE COUNTIES. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS
OUTFLOW BOUNDARY.

MCNATT
Special weather statement, Jul 4, 4:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT FRI JUL 4 2008

VAZ068-070-071-080-081-042215-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO VA-PRINCE GEORGE VA-
511 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORM MOVING THROUGH CHESTERFIELD COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CHESTER...MOVING EAST AT 24 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CHESTERFIELD AT 520 PM EDT...
CENTRALIA AT 525 PM EDT...CHESTER...AND...BELLWOOD AT 530 PM EDT...
MEADOWVILLE AT 545 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

MCNATT

The radar

The Norfolk radar (KAKQ), 60 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 4, 4:25 PM EST
Where
Chesterfield County, 0.55 mi W of Centralia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.380, -77.460

Multiple trees were snapped and downed in the Salem neighborhood off Centralia Road.

Thunderstorm Wind, Chesterfield

When
July 4, 4:25 PM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.350, -77.440

Multiple trees were downed.

Thunderstorm Wind, Chesterfield

When
July 4, 4:30 PM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.350, -77.440

Large trees were downed near Beulah and Ironbridge.

Thunderstorm Wind, Chesterfield

When
July 4, 4:31 PM EST
Where
Chesterfield County, 0.55 mi W of Bensley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.430, -77.440

Large limbs and a power pole were downed near the Defense Supply Center.

Thunderstorm Wind, Henrico

When
July 4, 4:40 PM EST
Where
Henrico County, 0.69 mi S of Varina Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.440, -77.350

Estimated wind gust of 60 mph was reported in Varina.

Thunderstorm Wind, Henrico

When
July 4, 4:44 PM EST
Where
Henrico County, 0.69 mi S of Sandston
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.510, -77.320

Wind gust of 58 mph was measured at RIC.

Thunderstorm Wind, Henrico

When
July 4, 4:44 PM EST
Where
Henrico County, 1.38 mi N of Varina Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.470, -77.350

Numerous trees were downed in the Dorey Park area off Darbytown Road.

Thunderstorm Wind, New Kent

When
July 4, 5:00 PM EST
Where
New Kent County, 2.14 mi NNE of Quinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.530, -77.120

Trees were downed along VA-249 Highway.

Thunderstorm Wind, Lunenburg

When
July 4, 5:05 PM EST
Where
Lunenburg County, 3.93 mi E of Bagleys Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.840, -78.130

Large tree was downed on Route 668.

Thunderstorm Wind, Hanover

When
July 4, 5:24 PM EST
Where
Hanover County, 1.49 mi SSE of Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.650, -77.290

Large tree was downed near Mechanicsville Turnpike. Trees were downed on White Pines Lane. Powerlines were downed.

Thunderstorm Wind, Mecklenburg

When
July 4, 5:26 PM EST
Where
Mecklenburg County, 2.16 mi NW of Porksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.770, -78.080

Tree was downed on I-85 in the vicinity of South Hill Exit. Tree was downed on Route 635.

Thunderstorm Wind, King and Queen

When
July 4, 5:26 PM EST
Where
King and Queen County, 0.55 mi W of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.800, -77.060

Numerous trees were downed between Saint Stephens Church, King and Queen Courthouse and Little Plymouth. Power outages were reported.

Thunderstorm Wind, King and Queen

When
July 4, 5:30 PM EST
Where
King and Queen County, 0.88 mi SW of King & Queen Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.660, -76.890

Large tree was downed at Rainbow Acres Camping Resort.

Thunderstorm Wind, King William

When
July 4, 5:35 PM EST
Where
King William County, 1.78 mi WNW of Port Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.560, -76.850

Numerous trees were downed.

Thunderstorm Wind, Essex

When
July 4, 5:48 PM EST
Where
Essex County, 0.88 mi NE of Dunnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.860, -76.820

Large tree was downed across Route 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126627, 126628, 126626, 126625, 126611, 126612, 126624, 126622, 126621, 126619, 126617, 126618, 126615, 126614, 126613.